Alert archive / West Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 15, NWS Pittsburgh, PA

July 29, 2007Garrett County, Maryland; Preston County, Tucker County, West Virginia; Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 29, 2007, 12:25 PM EDT for Garrett County, Maryland; Preston County, Tucker County, West Virginia; Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2007, 12:25 PM EDT (16:25 UTC)
Expired
Jul 29, 2007, 3:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Garrett County, MD, Fayette County, PA, Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 139 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 291628
FFWPBZ
MDC023-PAC051-WVC077-093-291930-
/X.NEW.KPBZ.FF.W.0015.070729T1625Z-070729T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1225 PM EDT SUN JUL 29 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARRETT COUNTY IN WESTERN MARYLAND...
  FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA...
  TUCKER COUNTY IN NORTHERN WEST VIRGINIA...
  PRESTON COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IS
  SHOWING THUNDERSTORMS MOVING VERY LITTLE ACROSS THE WARNED
  AREA.

RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS THE WARNED
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.


LAT...LON 3969 7900 3990 7969 3904 7977 3899 7936

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:00 AM EDT, 9 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 3:00 AM EDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 AM EDT SUN JUL 29 2007

.SYNOPSIS...
WITH THE UPPER JET STREAM HAVING ASSUMED ITS NORMAL MIDSUMMER
POSITION NORTH OF THE CANADIAN BORDER, THE HAZY, HUMID DOG DAYS OF
SUMMER HAVE BEGUN ACROSS THE UPPER OHIO VALLEY. AN ISOLATED
THUNDERSTORM CAN STILL POP UP THIS AFTERNOON AND EVENING. AFTER
THAT, MIDWEST HIGH PRESSURE WILL BRING DRY AND WARMER INTO NEXT
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOWLEVEL CONDITIONS WILL CONTINUE TO BE MOIST AS EVIDENCED BY
SURFACE DEWPOINTS IN THE MID TO UPPER 60S. SO EXPECT PATCHY FOG THIS
MORNING AND MONDAY MORNING, AND HAZY CONDITIONS TODAY INTO TONIGHT.
WINDS WILL REMAIN NORTHEAST AND NO MORE THAN 8MPH DURING DAYTIME
HOURS. FORECASTED TEMPERATURES CLOSER TO NAM MOS THAN GFS MOS
VALUES.

RECENT NAM AND GFS MODEL RUNS SHOW STILL SOME RESIDUAL COOL
TEMPERATURES ALOFT ACROSS THE APPALACHIAN MOUNTAINS (H5 TEMPERATURES
NEAR M10C). THIS MAY YIELD SUFFICIENT INSTABILITY TO SUPPORT
THUNDERSTORM DEVELOPMENT. HOWEVER, OROGRAPHIC EFFECTS AND OTHER
DIFFERENTIAL HEATING MECHANISMS MAY BE THE ONLY MEANS OF GENERATING
SUFFICIENT BOUNDARY LAYER LIFT FOR PARCELS TO REACH THE LEVEL OF
FREE CONVECTION. SO ONLY FORECASTING ISOLATED THUNDERSTORM COVERAGE
FOR MOST OF THE UPPER OHIO VALLEY THIS AFTERNOON AND EVENING AND
SCATTERED COVERAGE NEAR THE APPALACHIAN MOUNTAINS. THESE POPS WERE
CLOSER TO NAM MOS THAN GFS MOS VALUES.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
NAM AND GFS MODEL RUNS CONTINUE THE TREND OF SHOWING MIDWEST HIGH
PRESSURE EDGING CLOSER TO THE UPPER OHIO VALLEY. LOWLEVEL HUMIDITY
MAY DECREASE A LITTLE MONDAY, SO DO NOT EXPECT LITTLE IF ANY
THUNDERSTORM DEVELOPMENT. NAM AND GFS MOS WERE CLOSE ON FORECASTED
HIGH TEMPERATURES. WENT WITH WARMER NAM MOS FOR MONDAY NIGHT LOWS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
RECENT GFS AND ECMWF MODEL RUNS SHOW THE UPPER LEVEL JET STREAM
ASSUMING AN WEST-EAST (ZONAL) ORIENTATION AND SITUATED NORTH OF THE
CANADIAN BORDER. SO MIDWEST HIGH PRESSURE WILL BE SLOW IN ITS
EASTWARD MOVEMENT. WITH FLOW LIGHT WOULD EXPECT A GRADUAL INCREASE
IN LOWLEVEL HUMIDITY BY LATE WEEK AND THIS IS SUPPORTED BY GFS MOS
VALUES. SO FORECAST WILL BE DRY WEATHER AND WARMER TEMPERATURES
TUESDAY INTO SATURDAY.

IN THIS DOG-DAYS-OF-SUMMER SCENARIO, NO THUNDERSTORMS FORECASTED AS
NO EVIDENT LIFTING MECHANISMS, BUT SUSPECT LATE DAY INSTABILITIES TO
INCREASE LATE IN THE WEEK DUE TO THE HUMIDITY INCREASE. AT THAT
POINT I TIME, IT CAN BE LOCALIZED DIFFERENTIAL-HEATING MECHANISMS
(OROGRAPHIC, LAKE EFFECT, URBAN EFFECT ETC) THAT MAY TRIGGER
ISOLATED THUNDERSTORMS.

REGARDING TEMPERATURES, SLIGHTLY ADJUSTED UPWARD LATE WEEK HIGH
TEMPERATURES BASED ON LATEST GFS MOS VALUES. LOW TEMPERATURES LOOKED
OKAY.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
HAZE AND PATCHY STRATUS WILL INDUCE MVFR CIGS AND VSBYS INTO MID
MORNING, WITH SOME AREAS OF IFR VSBYS IN FOG AROUND DAYBREAK.
CUMULUS CLOUDS ABOVE 3000 FEET WILL THEN DEVELOP BY AFTERNOON BUT
VSBYS WILL REMAIN IN THE MVFR RANGE FROM HAZE. THERE IS A SLIGHT
CHANCE OF AN AFTERNOON THUNDERSTORM...HOWEVER THE CHANCES OF THEM
AFFECTING A TERMINAL ARE TOO SLIM TO MENTION IN THE TAFS AT THIS
POINT IN TIME.

VFR CONDITIONS WILL PREVAIL FOR EARLY/MIDDLE OF THE COMING WEEK AS
HIGH PRESSURE BUILDS ACROSS THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 29, 5:12 AM EDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 AM EDT SUN JUL 29 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-300915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
512 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 12:05 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1205 PM EDT SUN JUL 29 2007

MDZ001-PAZ032-WVZ023-291800-
GARRETT-FAYETTE-PRESTON-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...UNIONTOWN...
CONNELLSVILLE...OHIOPYLE...KINGWOOD...TERRA ALTA
1205 PM EDT SUN JUL 29 2007

THROUGH 2 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS FAYETTE COUNTY PENNSYLVANIA...PRESTON COUNTY WEST
VIRGINIA...AND GARRETT COUNTY MARYLAND. THESE STORMS WILL MOVE
VERY LITTLE...PRODUCING RAINFALL OF UP TO 2 INCHES. LOCALIZED
FLOODING IS POSSIBLE...ESPECIALLY ACROSS LOW LYING AREAS AND
AREAS OF POOR DRAINAGE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:07 PM EDTFlash Flood WarningPBZMarion, Wetzel3 hr
Jul 29, 2:37 PM EDTSevere Thunderstorm WarningPBZMarion53 min
Jul 29, 2:57 PM EDTSevere Thunderstorm WarningPBZMonongalia63 min
Jul 29, 3:35 PM EDTSevere Thunderstorm WarningPBZWetzel55 min
Jul 29, 5:01 PM EDTSevere Thunderstorm WarningPBZMarshall44 min
Jul 29, 2:18 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland57 min
Jul 29, 6:10 PM EDTSevere Thunderstorm WarningPBZButler65 min

Nearby

Flash Flood Warnings in West Virginia, 2007Flash Flood Warnings in Maryland, 2007Flash Flood Warnings in Pennsylvania, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.